Increased spice usage threatens state

Published 5:06 pm Wednesday, May 27, 2015

Emergency officials say they’re seeing an increase in the use of synthetic marijuana, or spice, despite efforts to raise awareness of the dangers of the drugs.

A total of 1,019 patients suspected of using spice have been seen in Alabama hospitals between March 17 and May 18.

There have been at least 246 patients hospitalized and five deaths in the past three months, according to officials with the Alabama Department of Public Health.

Email newsletter signup

“We want the public to be aware of the toxic effects and other dangers associated with synthetic marijuana use,” said Dr. Donald Williamson, State Health Officer.

While the total numbers seen at Alabama hospitals during the week of May 12-18 is an increase of 55 from the numbers announced last week, the totals from several hospitals not reporting last week are included in the most current count. 

In two weeks during April, April 7-13 and April 21-27, more than 300 probable spice users had been seen at Alabama hospitals.

The designer drug substances consist of dried plant material sprayed with synthetic cannabinoids. The chemical compounds reportedly stimulate the same brain areas affected by marijuana, and they have a high potential for abuse. Users may opt for these marijuana alternatives because they believe they cannot be detected by a standard drug screen.

Hundreds of different variants are commonly marketed under names such as “Spice,” “K2,” “Spice Gold,” “Sence,” “Genie,” “Zohai,” “Yucatan Fire,” “Smoke,” “Sexy Monkey,” “Black Mamba” and “Skunk.”

“Although the medical side effects are not fully known, they could include anxiety attacks, seizures, hallucinations, nausea, increased heart rate, paranoia and suicidal thoughts,” Williamson said. “Other symptoms include agitation, severe depression, addiction and uncontrollable rage and aggression.”

The possession or sale of chemical compounds typically found in these synthetic substances is unlawful; however, new chemical variations are created in illicit laboratories each month.

Assistant State Health Officer Dr. Mary McIntyre said that people under the influence of synthetic cannabinoids may exhibit bizarre and violent behavior that can endanger not only themselves but others around them.

Symptoms of spice use include the following:

Severe agitation, hyperactivity and anxiety

Racing heartbeat and elevated blood pressure

Muscle spasms, seizures and tremors

Intense hallucinations and psychotic episodes

Coma

Users of synthetic marijuana can experience these symptoms or others, with varying intensity. Because there is no control of the types or amount of chemicals contained, users have no way of knowing what they are ingesting. Analyses conducted in other states have shown not only the presence of synthetic cannabinoids but other chemicals including amphetamines and methamphetamine, cocaine, and Lovamisole (an animal dewormer), creating a toxic combination.